Medical questions & health advice by board certified doctors
"Does being overweight affect one's period?"
Ever since I gained weight this summer, it seems like my periods have been getting really irregular. I'm 26, and they've always been pretty regular before. Can being overweight affect my period, and if so is that bad? Could it also be something else?
Anytime your period begins to change in regularity, you should be evaluated by a physician as soon as possible. This is usually a good question to bring up with either your primary care physician or OBGYN, whoever you get your feminine care from. An increase in a women's weight can cause periods to change. Fat cells contain and enzyme called aromatase, which is responsible for producing an estrogen-like hormone. An increase in estrogenic effect can cause periods to become irregular and menstruation bleeding patterns to change. This can usually be helped with weight loss and the use of oral contraceptives. You should also be evaluated for a common syndrome called Polycystic Ovarian Syndrome (PCOS). This syndrome causes cysts in each ovary and can result in weight gain and very irregular (and sometimes absent) periods. It is also associated with diabetes, hirsutism (male pattern hair growth), and an increased risk of endometrial cancer. This syndrome has treatments (oral contraceptives, weight loss), but needs evaluated by a physician. I suggest you see your doctor as soon as possible. Make sure to bring with you a calendar of your cycle over the past few months. A thorough physical exam and some simple blood tests can sort out these possibilities. Good luck.
Need more info?See an obgyn today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.